CSN Login
Members Online: 3

Mucositis

mrsy
Posts: 2
Joined: Nov 2006

My husband has just finished 5 weeks of chemo/radiation therapy for stage 4 Squamous Cell Carcinoma of the tonsil that spread to his lymph node. He also had induction therapy for two weeks of Cisplatin, Taxotere and 5FU. During his 5 weeks of chemo/radiation therapy, he received 600 ml of 5FU daily for 5 days in a row each week, 115 ml of Taxotere once a week each week and two radiation sessions per day.

The doctors said that he has had unusually bad reactions to the chemo/radiation, starting with ringing in the ear from the Cisplatin, dehydration, has a feeding tube because his throat is closing up and he can't eat, has a stent down his nose to keep his throat open a little bit and also has horrible mucositis (really thick phlem) that has him waking up choaking hourly all night long. On top of all of that, he also has 1st and 2nd degree burns on his neck from the radiation.

According to his doctors, he should be feeling better "soon", but from what I have been reading on this website, I am getting very discouraged for him. There are so many people saying that the mucositis does not go away and/or also have a feeding tube for years.

I guess I am looking for a little encouragement here. If anyone has a positive outcome from head/neck cancer treatment (side effects gone or really minimized), it would be great to hear about.

I have read about the suggestions that people have for helping the mucositis and I will have him try the suggestins one at a time to see if there is something that will give him any relief.

GOD BLESS ALL OF YOU!

MrsY

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

Best wishes to your husband mrsy. Briefly, I am a neck/tongue cancer survivor. I had 15 hour surgery to remove about half of tongue (and replace with tissue and nerves from arm) along with lymph nodes from right side of neck, and seven weeks of daily rads and bi-weekly chemo.

First of all, re the burns, my wife, a wound care nurse, used biofene on me. It is rather new to this country, and it may be that its use would be after the fact for you, but I had it applied before and after treatment and for sometime afterward as well. I had no burns, even though I know of another patient of the same radiation doc who developed severe burns: it worked for me. I know some medical folks who use it for treatment of their own sunburn. You might consider this, even now, as a way to help with the burns.

Re the heavy phlegm, it DOES subside, at least it has for me, but it doesn't simply go away as soon as you stop the rads. It does take some time. Similar to your husband, I was up almost like clockwork every two hours, all night long, to expel the stuff, feeling I couldn't breathe if I didn't. But now, having ended the rads/chemo in January (or February...who's counting?), I sleep through the night and while I carry water with me everywhere and probably always will, it is not so often that I have a need to expel phlegm (still do, but at nowhere near the frequency or quantity...usually a gargle and a spit and I'm good to go for most of the day). So there is good hope there, too.

Re the food tube, I am still on mine, but am starting to eat a little bit, and hope to have it removed before this time next year. In fact, when it fell out during the night a month or so ago, I discussed with the doctors NOT replacing it...thinking this would force me to eat :). They of course did not agree with me, but the point is that the day will come, and I think it has taken me this long out of sheer laziness on my part, at least to some extent.

Re the hydration, the only cure for that is fluids, fluids and more fluids. Until this incident, I had no clue just how much water we consume in a day either directly or through other foods. I too suffered from dehydration and still do on occasion. In addition to carrying the water, I always have some sort of lip balm with me, and I add water to my food tube intake (I use Jevity), adding water to each of two 'beakers' I consume thrice or four times daily. Even so...I drink more water, Gatorade and other fluids I can manage to get down.

I'm not sure how much this helps you and your husband, but I can tell you that I live comfortably. I go to work almost every day and stay for the whole day when I do (on occasion I still have some fatigue too that prevents going to work...but it is rarer and rarer). In your husband's place, I wasn't sure it would ever end, but it does. He needs to persevere knowing that good things and good times are just around the corner.

Again, best wishes to you and your husband.

Take care and let us know how he is doing.

survivor32t
Posts: 14
Joined: Sep 2006

Mrsy, it will get better, it honestly takes time and everyone is different. I am starting to finally eat now. I came out of treatments in August and I can eat mashed potatoes and really soft foods. I had my feeding tube taken out in September. The only thing is I have a mental block about eating. I am so afraid of getting sick on my stomache and nauseuos that I dont want to eat. There is hope. It just takes patience and that is hard because you want to get better so fast. As far as the mucus, mine has subsided alot. I can at least sleep through the night now. Waking up is not so good because of dry mouth. But it will gradually subside. Just hang in there and u all are in my prayers. I talk all about my cancer on my blog, 360.yahoo.com/survivor. There is hope and it will get better. It truly takes time. God Bless.

67chevelle
Posts: 1
Joined: Jan 2007

My husband has throat cancer, not as severe. He is using Biotene products you get at Walmart. They have toothpast, mouthwash and gum that helps with the saliva/mucositis. Also takes Muscinex (spelling?) otc from drug store. This may help.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network